Taking a closer look at methadone
Methadone is a prescription drug that falls within the opioid group of substances. It’s often used as part of opioid substitution treatments.
Methadone is a synthetic opioid. Other types of opioids include oxycodone, morphine, codeine, fentanyl, tramadol, and heroin. Opioids interact with receptors in the brain to produce a range of responses from the body, including pain relief, feelings of relaxation, and contentment.
Methadone is usually taken as a replacement for heroin or other opioids, as part of treatment for dependence on these substances. This process of replacing a substance of dependence for a prescribed drug is known as pharmacotherapy.
Methadone is also used to relieve pain, for example following heart attacks and surgery.
|Stay safer by staying informed. Sign up to receive alerts and notifications about any dangerous drugs in NZ. Check out the alerts page to see what we've already found.|
What is methadone substitution treatment?
Methadone treatment is an example of harm reduction assistance. In such programmes, a person with a dependence on opioids are placed on a daily dose of oral methadone so that they no longer need to access illicit opioids such as heroin or morphine derivatives.
Methadone is a prescription medication, so the treatment is delivered either by specialist addiction services or authorised general practitioners supported by specialist addiction services. Medication is generally administered or dispensed in community pharmacies.
Know how to recognise the signs of opioid overdose
Opioid overdoses in New Zealand cost lives every year. They account for around 50% of all drug related deaths, but it’s difficult to judge the full scale exactly because of limitations in the way "accidental poisoning" deaths are recorded.
An opioid overdose is characterised by unconsciousness, and slow and ineffective breathing (respiratory depression). It’s not necessarily fatal, but non-fatal overdoses can still bring lasting health consequences and increase the chance of a fatal overdose later.
It can be difficult to recognise an opioid overdose. If you aren’t sure, it is best to treat the situation like an overdose – you could save a life. It’s important that you don’t leave the person alone – ring 111 and ask for an ambulance.
If you think someone is suffering from an opioid overdose:
- Call 111 immediately and ask for an ambulance.
- Don’t panic. Stay calm.
- Keep yourself safe. Watch out for used needles and blood on the bed or floor etc.
- Check if the person is conscious by gently shaking them and calling their name or asking if they’re ok. This may bring the person round.
- If the person does not respond, check whether they are breathing.
- Check their airway. Tilt their head back enough to open their airway. Remove anything from their mouth like food or vomit.
- Are they breathing? Put you ear next to their mouth. Can you feel any breath? Is their chest rising?
- If they are breathing put them in the recovery position.
- If they are not breathing start CPR.
Find out more about how to deal with on overdose through St John.
While no drug use is safest, there are some steps that can help reduce the risks.
- Avoid redosing. This increases the chance of negative effects, like overdose.
- Avoid mixing drugs. The effects can be unpredictable and dangerous, and can increase the risk of overdose and even death. This is especially true for opioids and central nervous system depressants like other benzos, and alcohol.
- Have a plan – as with all drug use, it’s better to have people around that you trust and who have knowledge of first aid.
If you’re concerned about your own drinking or drug taking, you can reach out to the Alcohol Drug Helpline on 0800 787 797, or text 8681. You'll be able to speak with a trained counsellor who can provide you with helpful information, insight and support. They’re available 24/7, all calls are free and confidential. You can also chat with the team online through the website.